Very different form of migraine?

Hello I have just discovered this forum and am hoping for the benefit of others' experience.

I have has APS for 12 years, which was discovered after a DVT in my arm when I was 22. I take 75mg aspirin and hydroxychloroquine to manage symptoms. My symptoms have been stable for 5 years, but in the last 18 months my antiphospholipid antibodies have been increasing, although not to very high levels.

Two days ago I was out for coffee and had a sudden and VERY severe pain in my head, and one side of my face went numb and I lost my peripheral vision in one eye. This lasted less than 5 minutes, the numbness took about an hour to wear off. I though I was having a stroke. To cut a long story short, I went to hospital and had a CT scan and D-Dimer blood test, which were both negative. So I was discharged and told it was probably a migraine. I do suffer from migraines, but NEVER like this and always on the other side of my head.

I'm not sure why but I feel really worried about this. It just didn't feel like a migraine to me. Anyone experienced similar? Would be grateful for any advice! Thanks, Katrina

20 Replies

  • Hi if you are in the UK you need to look at the charity data base and find the specialist nearest to you, it seems strange to me that they are seeing the increased levels in your blood and not reviewing you, this condition can change over time and it needs to be kept an eye on. If not in the UK I can come up perhaps with papers with names attached or another list of possible help. You may need more than what you are currently on, however we are not medical experts this is peer related help, but many on here will have had similar to this. Best wishes. Mary F x

  • Hi Katrina and welcome.

    As my colleague Mary has said if you are in the UK you can find an APS specialist in the column to the right of this page.

    What you had could be a migraine, or a TIA. You may need to be on some form of anticoagulant other than just 75mg Aspirin.

    Keep in touch and tell us how you get on.

    Dave x

  • Thanks for the replies :-) Yes I am in the UK, I actually saw my rheumatologist 2 weeks ago for a routine visit and he was happy with my meds as they are but said if the Ab levels continue to rise we may have to re-think. But to be honest, I almost feel after this that I might rather go back on warfarin as a precaution. The whole thing has terrified me. I have a 5 and 6 year old to take care of, I am only 34 and it has just made me think about the potential impact on my family if I were to have a serious clot in my brain or something. I just don't want to be neurotic - if they feel it is a migraine, in some ways I don't like to question their judgement, but then sometimes doctors don't seem to know a great deal about APS, and the ones I saw at hospital didn't seem to be super-familiar with it, or the medication I am taking. I think I will ask to see my consultant again to discuss. Thanks again, Katrina x

  • Please look at the list of APS specialists in your area and arm your doctor swiftly with this information, it is crucial that you receive the right help, if you can't see it, please contact me by replying to this message or messaging me privately. MaryF x

  • Thanks Mary, I have found the list now. I shall be trying to get in touch with my rheumatologist tomorrow to get the ball rolling. Thanks for all your help x

  • The best of luck state clearly to them that it is more cost effective for you to be sent to the correct person, who will enable you to access the correct drugs and also treatment plan. Also if in any grey area with this, feel free to find the email addresses of both the rheumatologist and GP's secretary and mark the email for the attention of the two of them, with a link to the charity and a further link to the list of suggested people. That often does the trick. Mary F x

  • Katrina, I don't want to scare you but when I had my stroke and lost my peripheral vision like you, when they did the CT scan it did not show anything and they too thought I was having a migraine. Luckily my Neurologist, one of the leading headache specialists in the world was contacted he immediately called the hospital and told them that it was not a migraine and that as he had been treating me for 15 years knew it would be vascular. Two days later they repeated the scan and sure enough they could see I had had a stroke. I was told it was common to not see it immediately.

    If you don't feel comfortable about this and don't think that was a migraine push to have another CT so you can see if it was a stroke and then get the proper treatment.

  • Hi Katarina,

    It sounds exactly what I had before I started warfarin. I was then on 75 mg Aspirin.

    A totally agree with Mary and Dave above.

    Kerstin in Stockholm

  • Hi, I hope you are ok now. I too have migraines, and I have different ones too, recently I have had one which altered my vision...I don't normally get this, also I get which I can only describe like tracing paper over the eye? I've been told this is a TIA symptom & is normally caused by a low inr in my case. Even tho' we all have APS we are still all different & needs to be reviewed by specialists every now & then, especially if something changes like you say is happening with your migraines? I hope you are ok & you get it checked out by somebody that knows more, Sue x

  • Hi Katarina I also have an usual form of migraine, they are called Hemaplegic Migraines and the symptoms can mimic a stroke. I was told for over a decade that I was having TIA's but after an EEG and a PET scan the diagnoses was these migraines. I am now on medication for them. When I have them my left side face, arm and leg do not work also I cannot talk or communicate with anyone until they have gone. I get pains in my head and get very confused before I have one I also can feel very sick and off balance. I saw Dr. Holmes at St. Thomas' in London, he is a lovely man and wants to help his patients. I hope you are feeling better and can get some help from any of the advice given to you on this wonderful forum. Regards CaroleJ

  • Hi Carole - can I be nosy and ask what you take for them please?

  • Hi Guys, I too have been getting a recurring headache and pressure in my left eye. I had a funny episode and since then its been there (about 7 weeks). I pushed for a MRI- which they is in normal ranges - but I have requested a copy of the report. I wouldn't call it a migrane though, the intensity isn't there, but I get little relieve. My INR was low at the time of the episode, but since has fluctuated between 2.4 and 3.7. I am worried about a TIA also.

  • I had a similar experience to Carole-J where a suspected TIA was, in fact, a hemiplegic migraine. Almost identical to a TIA but the symptoms are more long lasting.

  • I am exactly the same, had around 7 hemiplegic migraines needing hospital treatment where concerned it was a stroke and in range of 100's of mini ones.

  • Yes, I'm starting to wonder if a lot of brain-fog and word muddling is caused by these types of migraine - there is a clear link between APS and migraine and the fact that they can be so similar to TIAs could indicate that people are having mini hemiplegic migraines. Did they say what the symptoms of the mini ones were Vic-G?

  • Thanks to everyone for taking the time to reply. I haven't managed to get hold of my rheumatologist today, so no progress as yet. I guess it's really hard to know whether I am making a fuss about nothing or not :-/ I think I shall just be upfront about my concerns and see what they say. x

  • Hi kateh, the symptoms of my mini hemiplegic migraines are, pins and needles in left side and feels like it waves up and down (where as full blown hpm I'll have for quite while then loose sensation), brain fog could forget how I got somewhere or what I'm doing there, slight loss of left eye vision, talking garble. The above all lasts few min to 10 /30min and dies off but I'm still left with the pounding headache on right side head, so usually take pain relief and go for lie down when wake feel much better.

    Hope this helps

  • Thanks VicG - I have similar symptoms and believe that many other Hughes patients do too, it's just so hard for the doctors to differentiate between TIAs and HMs. I've had both and the only difference I found was that the symptoms of a TIA come on VERY quickly while the HMs (as you describe too) are less of a 'bang'!

    When I had a full blown HM, I was in the stroke unit for three days while they decided. In a way, it felt worse than a TIA as I couldn't speak for three days and was paralysed down my right side - head pain was on the left. However, the good thing is there is no lasting damage.

    I am friendly with the CEO from the National Migraine Centre and might try to see if I can get someone to talk about migraines at the next Patients' Day as the subject of HMs keeps coming up on this board.

    Thanks for your input :)

  • Hi KateH I take an unlicensed tablet called Flunarizine. It is a Calcium Channel Blocker and an antihistamine. It was prescribed for me by Dr. Holmes a Neurologist at St Thomas'. It is available but not sure how easily it is obtained.

    Hope this is of some help to you. Regards CaroleJ

  • Thanks Carole - I've heard very good things about Dr Holmes so would trust his judgement :)

You may also like...